New - insulin, air bubbles and bent needles

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

TeresaG
New Member


Date Joined May 2006
Total Posts : 5
   Posted 5/10/2006 10:37 AM (GMT -7)   
Hi,
 
I was diagnosed with Gestational Diabetes and today went to learn how to administer insulin.  Humulin N 8 units at night.
 
During the appointment, I kept getting air bubbles in the syringe.  Trying to tap it up/out was a struggle, and each time I ended up with a bent syringe. 
 
Question:  Any tips to avoid bubbles while drawing the insulin into the synringe?  And tips for getting it out without bending the needle?
 
Also - I was told to take this at night, but didn't clarify "when".  Should it be taken right before bedtime, after dinner, a while before bedtime?  I want to be sure I am taking it at the proper time. 
 
I've learned a lot from this forum already - thank you everyone!
 
- Teresa, 33 weeks pregnant

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 5/10/2006 11:01 AM (GMT -7)   
Teresa,
Congratulations on your baby! Hope one of the Gest. DM moms will be along to help you more but I'll tell you what I know.

If you inject a bit more air, say 12 units of air into the bottle before you withdraw your insulin you will have an easier time of it. Also, keeping the needle below the level of the insulin will prevent any bubbles being drawn back in. After you have injected the air into the bottle withdraw the insulin slowly and it won't make bubbles. And finally, the bubbles can't hurt you. This is not like injecting a huge air bubble into a vein to kill someone (like you see on TV). A few air bubbles injected into your subcutaneous tissue will only take a few hours to be totally absorbed into your system.

If the amount of bubble is large enough to bother your dosage then withdraw the needle from the bottle before you start tapping the bubble up. You can even squirt it up in the air over the sink to 'burp' the syringe and then go back to the bottle to get the correct dosage.

Slowing down your proceedure and taking your time will make a huge difference in your withdrawal skills. If all else fails, and you see that you have 1 unit of bubble, just add one more unit of insulin. You will be a pro in no time.

Take care!
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


TeresaG
New Member


Date Joined May 2006
Total Posts : 5
   Posted 5/11/2006 8:54 AM (GMT -7)   

 

Thank you so much!  I tried what you said, for my first real injection last night, and it worked.  i did get a bubble, but worked it out with the excess... and the needle didn't bend (guess I was too rough trying to tap out the air bubbles).

My ketones and sugar levels didn't change this morning, I'm hoping it takes a few days for it to take affect. 

And in another string, someone mentioned to insert the syringe slowly rather than like a "dart" (which is how I was told to do it yesterday afternoon by my diabetes educator) - and it was SO MUCH BETTER doing it slowly. 

Thank you again.  This forum is full of useful information. 

 


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 5/11/2006 1:29 PM (GMT -7)   
By tonite you'll be a pro! Just take your time. Also, your doc started you on a low dose. Keep track of your sugars and ketones and call or fax them into the doc's office next week. He/she can make a determination then to adjust your dosage. You can also call the office and speak with a nurse about your dosage and she can relay the info to the doc. This is one time when it's important to keep your doc informed.

You may want to keep an informal food diary to see which foods are spiking you so you will know them and be able to sort of lighten up on them and add more vegetables in their place. (Pre-born babies just love vegetables!) YOu can also share this diary with the doc. The more information you have to work with the easier the dosage adjustment will be.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


TeresaG
New Member


Date Joined May 2006
Total Posts : 5
   Posted 5/17/2006 5:37 AM (GMT -7)   

Thank you so much!  I slowed it down, focused... and have done the past 4 shots with only one needle each time and no bent needles.  Pulling in the insulin slowly I am sure was a key factor.  Now that I'm injecting twice a day, this is great.

Thank you for your help !!


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 5/17/2006 8:05 AM (GMT -7)   
Now all you need to do is get enough rest and grow that healthy bubbikins! Thank the good Lord for insulin!
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 9:44 AM (GMT -7)
There are a total of 2,732,998 posts in 301,074 threads.
View Active Threads


Who's Online
This forum has 151228 registered members. Please welcome our newest member, Acro1010.
366 Guest(s), 14 Registered Member(s) are currently online.  Details
notsosicklygirl, teacher2many, PeterK, tickbite666, Wanda1225, Serenity Now, smlafleur, JEN02, Paxton, pmm73, NewDay, Mustard Seed, Meshawmama, snowboat


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer